Hail, Peoria
- When
- June 21, 12:34 PM CST to 12:35 PM CST
- Where
- Peoria County, 1 mi N of Mossville
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.834, -89.570
A weak upper-level disturbance interacting with a warm and humid airmass helped trigger a cluster of strong to severe thunderstorms during the afternoon of June 21st. A few of the storms produced winds of around 60 mph and hail as large as quarters as they dropped southward through the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A weak upper-level disturbance interacting with a warm and humid airmass helped trigger a cluster of strong to severe thunderstorms during the afternoon of June 21st. A few of the storms produced winds of around 60 mph and hail as large as quarters as they dropped southward through the area. In addition, lightning caused a structure fire in downtown Lincoln.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 21, 11:40 AM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1240 PM CDT FRI JUN 21 2013 .DISCUSSION... ISSUED 1039 AM CDT FRI JUN 21 2013 SEVERE CONVECTIVE COMPLEX TO OUR NORTH MAIN ISSUE. THIS HAS BEEN MAINTAINED BY A 40-45 KT SW 925 MB LOW LEVEL JET EVIDENT ON AREA VWP/S AND A SIGNIFICANT SHORTWAVE SHIFTING THROUGH NRN WI. LATEST RAP FORECASTS INDICATE THE LLJ WEAKENING TO AROUND 20 KTS AND BACKING AROUND TO THE SOUTH BY MIDDAY...AND CONVECTIVE MODEL WHICH HAS BEEN HANDLING THIS COMPLEX BEST /3-KM HRRR/ SHOWS LINE WEAKENING AS IT SHIFTS SE INTO AFTERNOON. LATEST RADAR TRENDS SHOW COLD POOL HAS SURGED OUT WELL AHEAD OF THE MIDDLE PORTION OF THE LINE WITH A WEAKENING TREND ALREADY NOTED DOWN THE MISSISSIPPI VALLEY...WHILE SVR/NEAR SVR WIND GUSTS CONTINUE IN PARTS OF NE IA AN NORTH CENTRAL IL. ALSO BEST SHEAR REMAINS TO OUR NORTH TIED TO THE SHORTWAVE AND WITH ALL THESE FACTORS IN MIND FEEL ACTIVITY WILL WEAKEN AS IT APPROACHES THE NORTHERN CWA IN THE NEXT FEW HOURS. HAVE UPPED POPS TO MID-HIGH CHANCE NORTH OF A GALESBURG TO EL PASO LINE FOR EARLY AFTERNOON WITH CHANCES QUICKLY DIMINISHING SOUTH OF THERE AS ACTIVITY TENDS TO FADE BY MID AFTERNOON. WILL KEEP A CLOSE EYE ON THESE TRENDS THOUGH AS 1500-2000 J/KG MLCAPES WILL BE PRESENT OVER CENTRAL IL. ANOTHER CONCERN WILL BE POTENTIAL MID/LATE AFTERNOON DEVELOPMENT ALONG RESULTING OUTFLOW BOUNDARY AND SOME HI-RES GUIDANCE INCLUDING HRRR AND 4KM NSSL WRF POINT TO A FAVORED AREA ALONG AN INSTABILITY AXIS IN SE IA/NE MO/WEST CENTRAL IL AFTER 21Z. THUS HAVE SLIGHT CHANCE POPS FOR THE FAR WEST LATE AFTERNOON. OTHERWISE...BULK OF CWA SHOULD REMAIN DRY TODAY AND HOT AND HUMID WEATHER WILL BE THE MAIN STORY. 10 AM TEMPS ALREADY IN THE MID 80S AND WHILE INCOMING CIRRUS SHIELD MAY INHIBIT TEMP RISE SOMEWHAT...STILL THINK WIDESPREAD HIGHS IN THE LOW 90S LIKELY. THESE TEMPS COMBINED WITH DEWPOINTS IN THE UPPER 60S WILL PRODUCE AFTERNOON HEAT INDICES IN THE MID TO UPPER 90S. && .AVIATION... ISSUED 1240 PM CDT FRI JUN 21 2013 CONVECTION TO OUR NORTH CONTINUES TO SLOWLY SINK SOUTHEAST EARLY THIS AFTERNOON. LEADING EDGE OF COLD POOL/OUTFLOW BOUNDARY CLEARLY EVIDENT ON KDVN REFLECTIVITY AND IS SHIFTING SOUTH AROUND 20 KTS AND IS NOW PUSHING INTO NORTHERN KNOX AND STARK COUNTIES. IF THIS MAINTAINS TRENDS WOULD PASS THROUGH KPIA JUST BEFORE 19Z AND KBMI AT 20Z. BEHIND THIS BOUNDARY WINDS SHIFT NORTH GUSTING AROUND 20 KTS. LIFT OFF THE BOUNDARY IS PRODUCING SCATTERED TSRA BEHIND IT SO HAVE INCLUDED VCTS AFTER PASSAGE FOR KPIA/KBMI WITH A TEMP PERIOD AT KPIA WHERE HAVE HIGHER CONFIDENCE. BOUNDARY SHOULD EVENTUALLY SLOW AND STALL AS MAIN CONVECTIVE BATCH TO THE NORTH SHIFTS EAST...AND 10-20 KT SOUTHWEST SYNOPTIC FLOW PROVIDES RESISTANCE. SO HAVE KEPT THIS ACTIVITY OUT OF THE TERMINALS FARTHER SOUTH/EAST. GUSTY S/SW WINDS WILL DROP BELOW 10 KTS AFTER SUNSET...THEN PICK UP AGAIN AFTER 14Z/SAT. 25 && .PREV DISCUSSION... ISSUED 256 AM CDT FRI JUN 21 2013 QUIET SUMMER-LIKE WEATHER WILL PREVAIL FOR SEVERAL DAYS...WITH THE NEXT SIGNIFICANT CHANCE FOR RAIN HOLDING OFF UNTIL THE MIDDLE OF NEXT WEEK. SHORT TERM...TODAY THROUGH SUNDAY MCS CURRENTLY ACROSS MINNESOTA WILL TRACK E/SE INTO WISCONSIN THIS MORNING...REMAINING WELL NORTH OF CENTRAL ILLINOIS. FURTHER SOUTH BENEATH THE BUILDING UPPER-LEVEL RIDGE...A WEAK FRONTAL BOUNDARY IS SETTING OFF WIDELY SCATTERED SHOWERS/THUNDER ACROSS EASTERN IOWA AND WESTERN ILLINOIS. THINK THIS SUBTLE BOUNDARY WILL CONTINUE TO BE THE MAIN FOCUSING MECHANISM FOR ADDITIONAL CONVECTION THROUGHOUT THE DAY. DUE TO LACK OF UPPER SUPPORT AND WARMING MID-LEVELS BENEATH THE RIDGE...WIDESPREAD CONVECTION WILL REMAIN UNLIKELY. WILL CARRY 20 POPS ALONG AND WEST OF I-55 IN CLOSE PROXIMITY TO THE FRONT...WITH DRY WEATHER FURTHER EAST AND SOUTH. WILL BE A VERY WARM/HUMID DAY AS WELL...WITH AFTERNOON HIGHS REACHING THE LOWER 90S. MODELS CONTINUE TO SUGGEST ISOLATED DIURNAL CONVECTION WILL DEVELOP SATURDAY AFTERNOON...AS MID-LEVEL CAP REMAINS MARGINAL. WILL CONTINUE TO FEATURE SLIGHT CHANCE POPS ACCORDINGLY. AS CAP STRENGTHENS...SUNDAY LOOKS TO BE A SUNNY AND DRY DAY. MAIN STORY TODAY THROUGH SUNDAY WILL BE THE HEAT. HIGH TEMPS EACH DAY WILL RISE INTO THE LOWER 90S...WHILE OVERNIGHT LOWS ONLY DROP INTO THE LOWER 70S. THESE TEMPERATURES COMBINED WITH DEWPOINTS IN THE UPPER 60S AND LOWER 70S...WILL PRODUCE AFTERNOON HEAT INDEX READINGS OF 95 TO 100 DEGREES. LONG TERM...MONDAY THROUGH THURSDAY UPPER RIDGE WILL GRADUALLY RETROGRADE WESTWARD NEXT WEEK...WITH BOTH THE GFS AND ECMWF SHOWING RIDGE BUILDING OVER THE ROCKIES BY WEDNESDAY/THURSDAY. AS A RESULT...INCREASING NORTHWESTERLY FLOW DOWNSTREAM FROM THE RIDGE WILL PUSH A COLD FRONT INTO ILLINOIS BY THE MIDDLE OF THE WEEK. MODELS STILL EXHIBIT A BIT OF A SPREAD IN SOLUTIONS...BUT GENERAL CONSENSUS BRINGS FRONT INTO THE AREA BY WEDNESDAY NIGHT/THURSDAY. HAVE INTRODUCED CHANCE POPS ACROSS THE NORTHERN CWA ON WEDNESDAY...THEN EVERYWHERE WEDNESDAY NIGHT INTO THURSDAY. ONCE FRONT PASSES...COOLER AND LESS HUMID WEATHER WILL ARRIVE BY THE END OF NEXT WEEK. BARNES && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1137 AM CDT FRI JUN 21 2013 ILZ027>031-036-037-221645- FULTON-KNOX-MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD- 1137 AM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF CENTRAL ILLINOIS THIS AFTERNOON. THERE IS A SLIGHT CHANCE OF SEVERE STORMS NORTHWEST OF A CANTON TO EL PASO LINE...WITH DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE...ALONG WITH HEAVY RAINS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND AGAIN ON MONDAY. THE THREAT OF ORGANIZED SEVERE STORMS IS LOW. ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY. FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER DOWNSTREAM OF PEORIA FOR THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. ILZ040-041-047-049-050-221645- CASS-MASON-MORGAN-SCHUYLER-SCOTT- 1137 AM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS THE ILLINOIS RIVER VALLEY. THE THREAT OF ORGANIZED SEVERE STORMS IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND AGAIN MONDAY. THE THREAT OF ORGANIZED SEVERE STORMS IS LOW. ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON INTO THURSDAY. FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER DOWNSTREAM OF PEORIA FOR THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ038-042>046-048-051>057-061-062-066-067-071-072-221645- CHAMPAIGN-CHRISTIAN-CLAY-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LOGAN-MACON-MCLEAN-MENARD-MOULTRIE-PIATT- RICHLAND-SANGAMON-SHELBY-VERMILION- 1137 AM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE NORTH OF I-74 THIS AFTERNOON. THE THREAT OF ORGANIZED SEVERE STORMS IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND AGAIN MONDAY...PRIMARILY NORTH OF I-70. THE THREAT OF ORGANIZED SEVERE STORMS IS LOW. ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ063-068-073-221645- CLARK-CRAWFORD-LAWRENCE- 1137 AM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT MINOR FLOODING CONTINUES ON THE WABASH RIVER DOWNSTREAM OF TERRE HAUTE AND UPSTREAM OF VINCENNES. FLOODING IS EXPECTED TO SUBSIDE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE OF ORGANIZED THUNDERSTORMS IS WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
The Lincoln radar (KILX), 79 km away, was scanning. The volume nearest the first event began at 18:34 UTC.
3 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
A tree was blown down onto a house in Norwood.
A large tree was blown onto a house and a power line was knocked down.
A lightning strike initiated a roof fire at the Oasis Senior Center on the corner of Pulaski and Kickapoo Streets in downtown Lincoln.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453345, 453351, 453352, 453346, 453347, 453350.